A 41 year old Emirati man was reviewed in January 2016 for hypercholesterolaemia managed on diet alone, but direct questioning revealed gradual onset erectile dysfunction over 2 years, treated by a urologist elsewhere. Initial response to Cialis had waned over 18 months. Testosterone replacement (Nebido) had been initiated in June 2015 on the basis of one low morning total testosterone of 3.89 nmol/L (normal range 8.64 29). SHBG and prolactin were normal. No other investigations had been carried out. There had been no symptomatic improvement despite treatment for 8 months with total testosterone now normal at 11.26 nmol/l.
He had left sided limb weakness following childhood poliomyelitis but no potential cause for hypogonadism. Examination including visual fields was otherwise unremarkable.
Pituitary axis testing demonstrated low random cortisol but appropriate response to short synacthen testing. Gonadotrophins were suppressed as expected. Haematocrit was upper end of normal at 0.500 L/l (0.38-0.51) and haemoglobin 168 g/l (126-177)l, suggesting developing testosterone-induced polycythaemia. PSA was normal. Ultrasound of testes showed bilateral hydrocoeles but nothing else significant. DEXA revealed left femoral neck osteoporosis attributed to disuse atrophy. Treatment with Alendronate was commenced.
Discontinuing Cialis caused worsening of erectile dysfunction after 2 weeks despite adequate serum testosterone, and was restarted. Stopping Nebido had no impact on symptoms. Subsequent monthly measurements demonstrated a rise in LH and FSH levels to normal. Although serum testosterone remained low (nadir 4.29 nmol/l with Free Androgen Index 18.9% at 3 months) FAI normalised at six months. Haemoglobin is now 146 with haemotocrit 0.441 and he remains symptom free on Cialis.
Total testosterone levels alone have a poor specificity in the diagnosis of testosterone deficiency. The results should be interpreted together with an SHBG (and a calculated FAI), LH and FSH. Trials of testosterone may have a placebo effect and suppress gonadotrophins. Withdrawal of inappropriate testosterone therapy can then result in a low testosterone for several months.